Skip to content
Abnormal heavy periods and Megestrol
avatar
Brijake0306 posted:
Me and my husband started ttc in Nov. In Nov I had 3 heavy periods. I went to my doctor and she ordered a pelvic ultrasound, the ultrasound showed that my endometrium was thick. The day after the US my bleeding became more severe and I was told to go to the ER. At the ER they gave me a dose of Megestrol to slow/stop the bleeding and they prescribed me a 10 day dose. When I got home I looked up Megestrol and basically read that women of child bearing age should not take this medicine. Now im scared to take it because I dont want to have anymore problems than Im already having. Can you tell me a little more about this drug and if a 10 day dose will affect my fertility. Thank you, Kristen
Reply
 
avatar
georgiagail responded:
No, a 10 day dose will have no effect on fertility. It's risk if taking it WHILE pregnant (or becoming pregnant while on it) is the potential for birth defects to the fetus:

http://www.chemocare.com/bio/megestrol_acetate.asp

Are you certain this was megestrol you were prescribed? While we use this as an appetite stimulant (most of our patients are male so pregnancy is not an issue) one of the side effects in women is vaginal bleeding.

Gail
 
avatar
Brijake0306 replied to georgiagail's response:
Yes, I have the bottle right here and its Megestrol 40 mg. I also read that it may cause vaginal bleeding, so that confused me as well. I'm still having vaginal bleeding but not like it was on Friday. I really think that im not going to take it. Especially since Im not on birth control right now. Do you know anything about the endometrium thickness? Im confused about that as well, is my irregular bleeding causing it to be thick or is the thickness causing me to have irregular bleedeing? Thanks for replying.
 
avatar
Brijake0306 replied to Brijake0306's response:
I also wanted to add that in September my dr put me on a 6 month dose of Diflucan, I take one every Monday, for a severe yeast infection I've had, that she thinks was caused from the Paraguard IUD I had in for 2 years. I had it removed in Sept because I had nothing but problems with it.


Helpful Tips

periods
why is my blood dark at the beginning of my period ? More
Was this Helpful?
0 of 1 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.